Statistics from Altmetric.com
If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.
- pacing and electrophysiology
- cardiovascular system
- liver disease
- unwanted effects/adverse reactions
In conjunction with BMJ Case Reports, DTB will feature occasional drug-related cases that are likely to be of interest to readers. These will include cases that involve recently marketed drugs for which there is limited knowledge of adverse effects and cases that highlight unusual reactions to drugs that have been marketed for several years.
Quinidine is one of the oldest antiarrhythmics known. Over the years, its use has decreased along with its side effects. Our case describes a 69-year-old woman with recurrent resistant ventricular tachycardia on quinidine and amiodarone who presented with acute liver toxicity. Drug-induced liver toxicity was at the top of our differential diagnosis list. Taking multiple factors into consideration, a decision was made to discontinue quinidine, the patient’s symptoms and lab abnormalities resolved within 1 week, yielding the diagnosis of quinidine hypersensitivity.
Quinidine is a natural cinchona alkaloid with potent antiarrhythmic activity. It was Food and Drug Administration approved in 1950 to treat atrial and ventricular arrhythmias. Many studies have shown that treatment with quinidine increases mortality, therefore its use has declined significantly as well as the rate of its side effects.1 The most frequently described side effects are gastrointestinal, including nausea, diarrhoea, abdominal bloating and discomfort.2 Quinidine hypersensitivity is another side effect that occurs in up to 2% of treated patients and can present with fever, mild jaundice and an apparent liver injury.1 Hypersensitivity is well described in the literature, most of these cases were reported from the 1970s and 1980s when quinidine’s use was prevalent.
Patients with complicated medical comorbidities are often placed on multiple medications with overlapping side effects. In the setting of …
Contributors LEK helped in data collection and writing of the case report. HA, OS and AE performed case revision and editing.
Funding The authors have not declared a specific grant for this research from any funding agency in the public, commercial or not-for-profit sectors.
Competing interests None declared.
Provenance and peer review Not commissioned; externally peer reviewed.